Tennessee, 2010

Hail and Damaging Winds in Tennessee, August 5, 2010

August 5, 2010 · NWS OHX · 23 events in 17 counties and zones

Scattered severe thunderstorms developed ahead of a cold front and then moved across Middle Tennessee during the late morning through afternoon hours on Thursday, August 5th, resulting in thunderstorm wind, hail, and lightning damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$345,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered severe thunderstorms developed ahead of a cold front and then moved across Middle Tennessee during the late morning through afternoon hours on Thursday, August 5th, resulting in thunderstorm wind, hail, and lightning damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 5, 10:05 AM CST, 30 minutes earlier.

Area forecast discussion, Aug 5, 10:05 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1105 AM CDT THU AUG 5 2010

.UPDATE...
COLD FRONT...JUST EAST OF PADUCAH...WILL HEAD SOUTHEAST AND
UNDERCUT VERY MOIST AND HOT UNSTABLE AIR MASS IN THE MID STATE
THIS AFTERNOON. DEW POINT TONGUE OF 77 DEGS CURRENTLY IN OUR
NORTHWESTERN COUNTIES...AND TEMPERATURES IN THE LOWER
90S...ALREADY PRODUCING HEAT INDICES IN THE 101 TO 104 DEGREE
RANGE.

12Z BNA SOUNDING, MODIFIED TO A MAX TEMPERATURE OF 97 DEGREES,
PROVIDES THE FOLLOWING INSTABILITY STATS:

TOTAL TOTALS 47
LI -7
CAPE 4.2K J/KG
EL 51.4 K FT

WRF AND RUC INDICATE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS BREAKING OUT DURING THE AFTERNOON OVER A GOOD CHUNK
OF THE MID STATE, AND LATEST MET RAISES POPS AT CSV TO 80%. THUS,
WILL GO WITH "LIKELY POPS" FOR MUCH OF OUR CWA, SOUTHEAST OF A
SPRINGFIELD TO CAMDEN LINE (INCLUDING BNA AND CSV).

BELIEVE OLD OUTFLOW BOUNDARY, JUST NORTH AND WEST OF DAVIDSON
COUNTY, WILL ALSO PROVIDE A FOCUS FOR AFTERNOON TSTM DEVELOPMENT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TNZ007>011-026>033-
059>065-075-077-078.

EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR TNZ005-
006-022>025-056>058-093>095.

&&

19
Hazardous weather outlook, Aug 5, 4:32 AM CST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
532 AM CDT THU AUG 5 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
532 AM CDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MIDDLE
TENNESSEE TODAY AND TONIGHT. A FRONTAL BOUNDARY WILL PUSH INTO THE
AREA...WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE.

HEAT INDEX VALUES ARE EXPECTED TO REACH 110 DEGREES ACROSS THE
WESTERN THIRD OF MIDDLE TENNESSEE THROUGH 7 PM TODAY...WITH AN
EXCESSIVE HEAT WARNING IN EFFECT. HEAT INDEX VALUES OF 104 AND 107
DEGREES ARE EXPECTED ACROSS MOST OF CENTRAL AND EASTERN MIDDLE
TENNESSEE COUNTIES THROUGH 7 PM TODAY...WITH A HEAT ADVISORY IN
EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

The radar

The Nashville radar (KOHX), 53 km away, was scanning. The volume nearest the first event began at 16:34 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
August 5, 10:35 AM CST
Where
Sumner County, 2.46 mi NNE of Pleasant Grove to 2.2 mi ENE of Sugar Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
36.634, -86.217

Spotters reported trees down on Dave Beasley Road in Westmoreland.

Lightning, Maury

When
August 5, 11:00 AM CST
Where
Maury County, 0.82 mi E of Columbia
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.618, -87.035

Expert Tire at 509 North Garden Street was struck by lightning, burning the motor in the building's central heating and cooling unit. Otherwise, no other damage to the building was reported.

Thunderstorm Wind, Sumner

When
August 5, 11:40 AM CST
Where
Sumner County, 0.43 mi NNE of Castalian Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.406, -86.317

Trees reported down in Castalian Springs on Rock Springs Road.

Thunderstorm Wind, Wilson

When
August 5, 12:10 PM CST
Where
Wilson County, 2.15 mi NNE of Cairo Bend
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.260, -86.390

Trees were downed at the intersection of Berea Church Road and Coles Ferry Pike.

Hail, Lawrence

When
August 5, 12:20 PM CST
Where
Lawrence County, 1.38 mi S of Summertown
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.410, -87.300

Thunderstorm Wind, Lawrence

When
August 5, 12:20 PM CST
Where
Lawrence County, 0.79 mi WNW of Summertown
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.435, -87.313

A tree was blown down and into power lines in Summertown. Type of and amount of damage to power lines was unkown.

Thunderstorm Wind, Jackson

When
August 5, 12:27 PM CST
Where
Jackson County, 0.49 mi ESE of Flynns Lick
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.327, -85.692

Onto New Salem Road, trees were blown down.

Thunderstorm Wind, Smith

When
August 5, 12:30 PM CST to 1:15 PM CST
Where
Smith County, Carthage
Measured
55 kt (63 mph) estimated gust
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
36.250, -85.930

Trees were reported down county wide. A roof was reported off a carport at 120 Homepage Road in Brush Creek. Barns were also damaged in Chest Mound. Amount of barns that were damaged and the type of damage to each barn was unknown.

Newspapers reported that downed tree and tree limbs knocked power out to several homes in Gordonsville and the surrounding areas.

Thunderstorm Wind, Dekalb

When
August 5, 12:35 PM CST to 12:38 PM CST
Where
Dekalb County, 0.42 mi NNE of Laurel Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
36.106, -85.818

Large tree limbs were reported down on State Highway 96 North.

Thunderstorm Wind, Dickson

When
August 5, 12:40 PM CST
Where
Dickson County, 1.68 mi W of Pomona
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.030, -87.380

Numerous trees and power lines were blown down across the southern portion of the county.

Hail, White

When
August 5, 12:50 PM CST
Where
White County, 1.38 mi S of Goulden Mtn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.980, -85.470

Thunderstorm Wind, White

When
August 5, 12:50 PM CST
Where
White County, 2.88 mi ENE of Old Zion
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.980, -85.520

Numerous trees and power lines were blown down all across the northern portion of the county.

Thunderstorm Wind, Putnam

When
August 5, 12:59 PM CST
Where
Putnam County, 1.19 mi WSW of Baxter
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.147, -85.651

Large trees were blown down onto Old Baxter Road in Baxter.

Thunderstorm Wind, White

When
August 5, 1:00 PM CST
Where
White County, 1.38 mi S of Goulden Mtn
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.980, -85.470

Thunderstorm Wind, Rutherford

When
August 5, 1:00 PM CST
Where
Rutherford County, Dillton
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.800, -86.330

A few trees were blown down 5 miles southeast of Murfreesboro.

Thunderstorm Wind, Cumberland

When
August 5, 1:20 PM CST to 1:45 PM CST
Where
Cumberland County, Crossville
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
35.950, -85.030

Numerous trees were blown down across the western portion of the county.

Thunderstorm Wind, Dickson

When
August 5, 1:40 PM CST to 1:45 PM CST
Where
Dickson County, 1.12 mi ENE of Bellsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
36.284, -87.181

At least 10 trees were blown down west of Ashland City along Highway 49.

Thunderstorm Wind, Coffee

When
August 5, 1:55 PM CST
Where
Coffee County, 1.48 mi ESE of Tullahoma
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.363, -86.205

Spotter reported numerous trees downed on Polk Street in Tullahoma.

Thunderstorm Wind, Grundy

When
August 5, 2:00 PM CST
Where
Grundy County, 0.15 mi ENE of Palmer
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
35.351, -85.568

Trees were reported downed in southeastern part of the county.

Hail, Dickson

When
August 5, 2:42 PM CST
Where
Dickson County, 3 mi SW of Dickson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.049, -87.418

Hail, Macon

When
August 5, 3:17 PM CST
Where
Macon County, 0.89 mi NE of Siloam
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.560, -86.210

Thunderstorm Wind, Humphreys

When
August 5, 3:44 PM CST to 3:47 PM CST
Where
Humphreys County, 0.85 mi N of Pruette Spg
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
35.842, -87.820

Trees were blow down near Highway 13 south of Interstate 40.

Thunderstorm Wind, Perry

When
August 5, 4:15 PM CST
Where
Perry County, 1.49 mi ESE of Beardstown
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.708, -87.798

Trees were blown down across State Highway 13 between Linden and Lobelville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255459, 257389, 255462, 255464, 254918, 255463, 255650, 257305, 257310, 255651, 255064, 255652, 255654, 255067, 255653, 255655, 258927, 255656, 255657, 258933, 255065, 258934, 255658.